Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 83, NWS Detroit, MI

December 13, 2021

NWS Detroit, MI issued this small craft advisory at Dec 13, 2021, 4:03 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 4:03 AM EST (09:03 UTC)
Expired
Dec 13, 2021, 10:00 AM EST
In force
6 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

290 
WHUS73 KDTX 130903
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
403 AM EST Mon Dec 13 2021

LHZ421-441-131500-
/O.EXP.KDTX.SC.Y.0082.000000T0000Z-211213T0900Z/
/O.NEW.KDTX.SC.Y.0083.211213T0903Z-211213T1500Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
403 AM EST Mon Dec 13 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Expect sustained winds up to 20 knots from the southwest
  with gusts around 30 knots. The largest significant waves will
  be 3 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds and waves are expected during the
  morning. 

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
319 
WHUS73 KDTX 131449
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
949 AM EST Mon Dec 13 2021

LHZ421-441-131600-
/O.EXP.KDTX.SC.Y.0083.000000T0000Z-211213T1500Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
949 AM EST Mon Dec 13 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Winds and waves will continue to subside throughout the morning,
and have already dropped below Small Craft Advisory criteria. The
headline will therefore be allowed to expire at 10 AM. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 13, 3:57 AM EST, 6 minutes earlier.

Area forecast discussion, Dec 13, 3:57 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 AM EST Mon Dec 13 2021

.DISCUSSION...

Dry weather and mild temperatures are firmly in place for the early
week period as high pressure dominates the eastern half of the U.S.
Some gusty SW wind lingers for a few hours by late morning into
early afternoon before the Midwest surface ridge moves eastward
enough to weaken the gradient. Model soundings also indicate
boundary layer growth capped at about 925 mb due to strong warm
advection aloft limiting gusts to around 25 mph before the wind
field weakens mid to late afternoon. The SW flow has also produced a
couple degrees of warm advection surface to 925 mb which, along with
another day of nearly full sun, helps afternoon highs touch 50 in a
few more places compared to yesterday. Tonight then sets up for
better radiational cooling under mostly clear sky and light wind.
Colder guidance numbers are preferred for lows in the 20s most
locations outside of metro Detroit by Tuesday morning.

Tuesday is a transition day as the diffuse northern Ontario cold
front leaks south of the Ohio border during the morning. Increasing
high clouds with easterly low level flow from Quebec high pressure
brings temperatures down a few degrees, although highs in the lower
to mid 40s are still well above normal for mid December. Easterly
flow veers south and strengthens leading to accelerating moisture
transport of Gulf modified air Tuesday night. Model depictions of
isentropic lift/theta-e advection in the 850-700 mb layer results in
scattered rain showers over surface warm advection that keeps
temperatures above freezing through the night.

Surface warm advection and mid level moisture transport continue
through Wednesday, strengthened considerably by the next low
pressure system moving into the Plains. Model guidance still offers
a run toward record highs near 60 (records listed below) despite
plentiful clouds and at least scattered showers or patchy drizzle
through the day. These readings seem fully reachable, if not too
low, based on the depth of the surface low reaching the upper
Midwest Wednesday night. ECMWF and GFS pressure projections indicate
the system deepening toward 975 mb near the west end of Lake
Superior by 12Z Thursday while supporting a 75 kt low level jet into
Lower MI. This system originates from the current Pacific coast
upper level trough which has a 160+ kt 250 mb jet digging into the
base as it moves inland today. Additional height falls off the
Pacific coast help kick it through the central Rockies with the jet
becoming positioned favorably downstream to aid in lee side surface
cyclogenesis. The mild air mass moving up from the Gulf allows for
low stability and aggressive deepening of the surface system as it
moves into the upper Midwest. For SE MI this means temperatures
likely hold in the 50s through Wednesday night or keep rising toward
the lower 60s for early morning highs Thursday prior to the cold
front. The rapid movement of the low pressure system toward James
Bay shifts the strongest wind field northward and takes the edge off
the strength of the frontal passage by Thursday afternoon. This will
be monitored as a slower or farther east track would result in
another round of hazardous wind for our area post front into
Thursday evening. The current track also results in favorable timing
for the mid level dry slot to cut off precipitation before cold air
arrives.

Passage of the Thursday cold front returns temperatures closer to
mid December normals of highs in the 30s and lows in the 20s. The
front stalls between the OH and TN valleys where the next low
pressure system develops. Extended models offer a wide range of
solutions on the potential track of the new system leaving a time
window for the northern fringe to brush SE MI with some light snow
during the weekend.

&&

.MARINE...

Gradient over the central Great Lakes slowly relaxes today as low
pressure over the Hudson Bay moves into northern Quebec allowing
local winds to weaken over the course of the day. High pressure then
moves into northern Ontario, building into the Great Lakes daytime
Tuesday shifting winds to southeasterly. Quiet marine weather is
shortlived as a warm front lifts through the region Wednesday
bringing chances for widespread rain as well as strengthening
southerly flow. The associated low moves into the central US second
half of the week.

&&

.CLIMATE...

Record highs for Wednesday Dec 15th:

DTW 61 (1933)
FNT 60 (1971)
MBS 60 (1971)

Thursday Dec 16th:

DTW  65 (1984)
FNT  62 (1984)
MBS  60 (1984)

&&

.PREV DISCUSSION...
Issued at 1154 PM EST Sun Dec 12 2021

AVIATION...

A strong area of high pressure positioned off to the south/southeast
of the area will maintain VFR conditions with mainly clear skies.
Strong WSW winds aloft (between 1000-2000 feet) will also produce a
period of LLWS overnight.

DTW THRESHOLD PROBABILITIES...

* None

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

Lake Huron...Small Craft Advisory until 10 AM this morning for
 LHZ421-441.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT
MARINE.......KDK
CLIMATE......SF
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 12, 4:15 AM EST, 23 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
415 AM EST Sun Dec 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
415 AM EST Sun Dec 12 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
415 AM EST Sun Dec 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.